Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS Pocatello, ID

December 21, 20154 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Dec 21, 2015, 8:50 PM MST for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2015, 8:50 PM MST (03:50 UTC)
Expired
Dec 21, 2015, 9:30 PM MST
In force
40 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2015-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2015-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS55 KPIH 220350
SVRPIH
IDC005-011-029-077-220430-
/O.NEW.KPIH.SV.W.0095.151222T0350Z-151222T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
850 PM MST MON DEC 21 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  NORTH CENTRAL BANNOCK COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 930 PM MST

* AT 850 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  FORT HALL EAGLE LODGE TO NEAR FORT HALL BANNOCK CREEK LODGE...AND
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCATELLO...CHUBBUCK...INKOM...POCATELLO AIRPORT...FORT HALL
  BUFFALO LODGE...FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK
  LODGE...FORT HALL TOWNSITE...PORTNEUF GAP...FORT HALL EAGLE
  LODGE...FORT HALL MOUNT PUTNAM AND MINK CREEK PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4306 11190 4263 11223 4274 11279 4313 11240
TIME...MOT...LOC 0350Z 290DEG 34KT 4307 11244 4279 11271 

$$

HEDGES
2 follow-up statements
750 
WWUS55 KPIH 220411
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
911 PM MST MON DEC 21 2015

IDC005-011-029-077-220430-
/O.CON.KPIH.SV.W.0095.000000T0000Z-151222T0430Z/
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
911 PM MST MON DEC 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST
FOR NORTHWESTERN CARIBOU...SOUTHEASTERN BINGHAM...EASTERN POWER AND
NORTH CENTRAL BANNOCK COUNTIES...

AT 911 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR FORT
HALL MOUNT PUTNAM TO 6 MILES SOUTHWEST OF PORTNEUF GAP...MOVING EAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
INKOM...PORTNEUF GAP...FORT HALL MOUNT PUTNAM AND MINK CREEK PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4306 11190 4263 11223 4268 11249 4308 11207
TIME...MOT...LOC 0411Z 288DEG 38KT 4300 11214 4272 11241 

$$

HEDGES
418 
WWUS55 KPIH 220425
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
925 PM MST MON DEC 21 2015

IDC005-011-029-077-220435-
/O.EXP.KPIH.SV.W.0095.000000T0000Z-151222T0430Z/
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
925 PM MST MON DEC 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARIBOU...
SOUTHEASTERN BINGHAM...EASTERN POWER AND NORTH CENTRAL BANNOCK
COUNTIES WILL EXPIRE AT 930 PM MST...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4306 11190 4263 11223 4268 11249 4308 11207
TIME...MOT...LOC 0424Z 290DEG 34KT 4300 11214 4272 11241 

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 1:27 PM MST, 7 hours 23 minutes earlier.

Area forecast discussion, Dec 21, 1:27 PM MST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MST MON DEC 21 2015

.SHORT TERM...TONIGHT AND TUESDAY. RAIN AND SNOW IS CURRENTLY
FALLING OVER MUCH OF EASTERN IDAHO. THE MAIN BAND HAS YET TO REACH
AREAS CLOSER TO I-15 AND POINTS EAST OF THERE BUT WILL BE IN THE
NEXT FEW HOURS. IT STILL LOOKS LIKE AT LEAST UNTIL THEN...IT'S
BORDERLINE FOR RAIN OR SNOW ACCUMULATION ALONG THE I-84/86
CORRIDOR AT THE VALLEY FLOORS AND SOUTHWARD INTO THE SOUTHERN
HIGHLANDS VALLEYS. THIS IS DUE TO WARM TEMPERATURES AND DOWNSLOPE
WINDS. RIGHT NOW...WE ARE TRYING TO ACCOUNT FOR T-1 INCH
ACCUMULATIONS IN THOSE AREAS. FOR THIS EVENING AND TONIGHT...THE
MODELS ARE QUICKER TO PUSH THE MAIN BAND OF SNOW SOUTH AND EAST
INTO THE HIGHLANDS AND OUT OF THE SNAKE PLAIN. THE NAM AND HRRR
ARE THE QUICKEST. IT LOOKS LIKE THAT PERHAPS SOME SNOW MAY LINGER
INTO THE SOUTHERN MAGIC VALLEY LONGER AS WELL. WE WILL HAVE TO
WATCH THAT OVER THE NEXT FEW HOURS. OTHERWISE...SNOW LINGERS IN
THE SAWTOOTHS AND SMOKYS OUT WEST. IT WILL REMAIN VERY WINDY
OVERNIGHT...MEANING THAT EVEN WITH MINIMAL SNOW WE MAY SEE BLOWING
SNOW. IT WILL BE HARDER TO SEE BIG IMPACTS FROM THAT AT LOWEST
ELEVATIONS DUE TO THE WET SNOW...BUT IT COULD BE ENOUGH TO BE A
NUISANCE. IN TERMS OF BLIZZARD/NEAR BLIZZARD CONDITIONS...ANYTHING
SHOULD BE LOCALIZED AND MOST LIKELY WELL UP IN THE MOUNTAINS. OUR
HIGHEST PASSES MAY END WITH VERY LOW VISIBILITY BUT FOR NOW WE ARE
NOT EXPECTING ANY WIDESPREAD WHITEOUT CONDITIONS. NEEDLESS TO
SAY...ALL WARNINGS AND ADVISORIES ARE GOOD ALTHOUGH WE WILL LIKELY
NEED TO ADJUST THEM SOMETIME THIS EVENING BASED ON TRENDS AND
UPDATED INFORMATION.

WE ARE STILL LOOKING FOR LIGHT SNOW AND GUSTY WINDS ON
TUESDAY...BUT DEFINITELY A LOT LESS THAN TODAY. DON'T BE SURPRISED
IF WE HAVE LINGERING BLOWING/DRIFTING CONDITIONS IN SOME AREAS
EVEN WHERE SNOW HAS SLACKED OFF. MOST OF THE SNOW WILL FALL IN THE
MOUNTAINS WHERE ANOTHER 1-3 INCHES MIGHT FALL. THE VALLEYS SHOULD
SEE AN INCH OR LESS. TEMPERATURES TOMORROW WILL BE INTERESTING.
WE AREN'T EXPECTING MUCH RISE IN THE THERMOMETER. IN FACT SOME
AREAS MAY STAY PRETTY STEADY OR SLOWLY DROP. THIS MIGHT BE THE
CASE ACROSS THE SNAKE PLAIN OR IN AREAS WHERE THE WINDS STAY
STRONGER OVERNIGHT AND EARLY IN THE MORNING...HELPING TO KEEP
TEMPERATURES UP. KEYES

.LONG TERM...WEDNESDAY THROUGH MONDAY. BROAD TROUGH REMAINS OVER
WESTERN STATES. VIGOROUS SHORTWAVE REACHING COAST DIGS DOWN THE WEST
SIDE OF THE TROUGH...DEEPENING INTO THE GREAT BASIN BY CHRISTMAS
MORNING. FEATURE BRINGS ENOUGH MOISTURE TO PROVIDE A QUICK BURST OF
OVERNIGHT SNOW ON CHRISTMAS EVE. WITH EXISTING SNOWPACK FROM SYSTEMS
EARLIER IN THE WEEK...GAINING HIGH CONFIDENCE OF WHITE CHRISTMAS
OVER MOST OF OUR AREA. LIGHT SNOWS COULD LINGER THROUGH CHRISTMAS
DAY AS UPPER LOW DEEPENS INTO SPLIT WITH TROUGH AXIS MAINLY EAST OF
FORECAST AREA. COLD NORTHERLY FLOW FOR THE WEEKEND WITH TRANSITORY RIDGE
SAGGING ACROSS THE FORECAST AREA.  QUITE A BIT OF DIFFERENCE IN
GUIDANCE SO STAYED WITH A BLEND WHICH HOLDS TO COOLER TREND. GFS
NUMERICAL GUIDANCE INDICATING POSSIBILITY OF COLDEST DAYS OF THE
SEASON THUS FAR WITH SINGLE DIGIT HIGHS. MODEL SOLUTIONS CONTINUE TO
DIVERGE BEYOND THIS POINT BUT INDICATIONS ARE THAT THE NEXT SYSTEM
SHOULD REACH THE PACIFIC COAST BY THE END OF THE WEEKEND AND INTO
EAST IDAHO BY LATER ON MONDAY INTO TUESDAY. PRESTON/ DMH

&&

.AVIATION...STORM HAS INCREASED IN VIGOR THIS AFTERNOON  WITH KSUN
WILL SEE CEILINGS BELOW FIELD MINIMUMS THROUGH 07Z TONIGHT. SNOW HAS
BEGUN AT KBYI AND KIDA AND EXPECT THIS TO CONTINUE WITH IFR TO LIFR
THROUGH 07Z TONIGHT.  SOUTH WINDS AT KPIH HAVE KEPT THE SNOW AT BAY
BUT EXPECT IT TO START IN EARNEST BY 20Z.  BIG CONCERN FOR STRONG
WIND SHEAR LATER THIS AFTERNOON THROUGH 07Z WITH SURFACE WINDS IN
THE SNAKE RIVER VALLEY TO INCREASE TO GUSTS OVER 35 KTS.  7000 TO
10000 FEET OFF THE SURFACE WINDS WILL BE OVER 70KTS. HAVE KEPT
BLOWING SNOW IN THE THE FORECAST AT THESE LOCATIONS THROUGH 18Z
TOMORROW WHILE THE ACTUAL SNOWFALL SHOULD END BY MIDNIGHT OR SO
EXPECT IN SUN VALLEY WHERE LINGERING SHOWERS WILL CONTINUE INTO
TOMORROW.  PLAN FOR ANOTHER ROUND OF STORMY WEATHER ON WEDNESDAY
PRODUCING IFR TO LIFR AT ALL LOCATIONS. PRESTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR IDZ020-
021.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR IDZ019-022-023-
025.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ017-018-
031.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR IDZ032.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR IDZ024.

&&

In the hours before

Local storm report, Dec 21, 8:03 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
803 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     SNOW             3 N HAILEY              43.56N 114.31W
12/21/2015  M11.0 INCH       BLAINE             ID   TRAINED SPOTTER

&&

HEDGES
Local storm report, Dec 21, 8:08 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
808 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SNOW             ARCO                    43.63N 113.30W
12/21/2015  E8.0 INCH        BUTTE              ID   TRAINED SPOTTER

            STILL SNOWING

0747 PM     HEAVY SNOW       SHOSHONE                42.94N 114.40W
12/21/2015  E8.0 INCH        LINCOLN            ID   TRAINED SPOTTER

&&

DSH
Local storm report, Dec 21, 8:15 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     NON-TSTM WND GST 5 NE HEYBURN            42.62N 113.70W
12/21/2015  E60 MPH          MINIDOKA           ID   TRAINED SPOTTER

&&

DSH
Local storm report, Dec 21, 8:20 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
820 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     SNOW             DUBOIS                  44.17N 112.23W
12/21/2015  E4.0 INCH        CLARK              ID   TRAINED SPOTTER

            DURING AFTERNOON HOURS UP TO 630PM.

&&

DSH
Special weather statement, Dec 21, 8:25 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
825 PM MST MON DEC 21 2015

IDZ017-020>023-220415-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
EASTERN MAGIC VALLEY ID-
825 PM MST MON DEC 21 2015

...WIND GUSTS UP TO 55 MPH FOR NORTHEASTERN CASSIA...NORTHWESTERN
CARIBOU...SOUTHERN BINGHAM...CENTRAL POWER...SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...CENTRAL BONNEVILLE AND SOUTHERN MINIDOKA
COUNTIES UNTIL 915 PM MST...

AT 824 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROSE TO 11 MILES WEST
OF AMERICAN FALLS TO 8 MILES NORTHWEST OF PAUL...AND MOVING EAST AT
55 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...RUPERT...AMERICAN FALLS...LAKE WALCOTT...
AMERICAN FALLS RESERVOIR...GOSHEN...NEELEY...CHESTERFIELD
RESERVOIR...CHUBBUCK...ABERDEEN...INKOM...FIRTH...ROCKLAND...FORT
HALL BUFFALO LODGE...FORT HALL LINCOLN CREEK LODGE...FORT HALL
BANNOCK PEAK...FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE
AND ROSE.

LAT...LON 4332 11151 4275 11215 4252 11291 4264 11393
      4267 11393 4282 11309 4335 11221
TIME...MOT...LOC 0324Z 276DEG 56KT 4331 11229 4282 11308 4267 11393

HEDGES
Local storm report, Dec 21, 8:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
829 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HEAVY SNOW       4 SSW ISLAND PARK       44.37N 111.40W
12/21/2015  E9.0 INCH        FREMONT            ID   TRAINED SPOTTER

0809 PM     HEAVY SNOW       5 N ASHTON              44.15N 111.45W
12/21/2015  E10.0 INCH       FREMONT            ID   TRAINED SPOTTER

&&

DSH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:51 PM MSTSpecial Weather StatementPIHLincoln, Minidoka39 min
Dec 21, 8:25 PM MSTSpecial Weather StatementPIHBingham, Power50 min
Dec 22, 4:04 AM MSTWinter Weather AdvisoryPIH7 hr
Dec 22, 1:59 PM MSTWinter Weather AdvisoryPIH33 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.